Northern Health has issued a toxic drug alert for Prince George as there’s been an increase in overdose events in the community.
The health authority says the overdoses are resulting from two distinct substances. The first known as “down” which is a light brown/beige colour substance and has been causing prolonged sedation, breathing difficulties, strange behaviour and blackouts.
Testing shows it contains high levels of fentanyl (15 to 20 per cent) and it’s tested positive for benzodiazepine.
The second substance is purple in colour and has also been linked to overdoses but Northern Health says testing and further information on this substance is currently unavailable.
The health authority has also provided a few safety tips:
- Get overdose prevention, recognition, and response training; carry naloxone
- Don’t use alone. Make a plan and tell a buddy who can call for help if needed
- If you plan to use alone, use the Lifeguard or BeSafe app available free on the app store or on Toward the Heart website
- Know your tolerance. If you are sick or had a time of abstinence or reduced use, use much less
- Don't mix drugs or mix drugs with alcohol
- Test a small amount first and go slow
- Use in an OPS if possible
- Access fentanyl drug checking where available (OPS sites)
- Call 9-1-1 or your local emergency number right away if someone overdoses
- You can find more safety information and OPS site location information here.
This alert will expire on April 4, 2023.
There has been a significant increase in overdose events in Prince George, resulting from two distinct substances.— Northern Health (@Northern_Health) March 21, 2023
The first substance, known as "down," is a light brown/beige color and has been causing prolonged sedation, breathing difficulties, strange behavior, and blackouts. pic.twitter.com/kN3fMdLNAz